Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 228, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 24, 2002, 10:47 PM CDT for Foard County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2002, 10:47 PM CDT (03:47 UTC)
- Expired
- May 24, 2002, 11:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Foard County, TX
The radar
The Altus AFB radar (KFDR), 90 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 7:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 541 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 250347 SVROKC TXC155-250445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1047 PM CDT FRI MAY 24 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FOARD COUNTY IN NORTHERN TEXAS * UNTIL 1145 PM CDT * AT 1047 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 21 MILES WEST OF CROWELL...MOVING EAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE CROWELL AND MARGARET HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3418 10005 3389 10005 3384 9960 3405 9958 JAMES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:58 PM CDT, 49 minutes earlier.
Area forecast discussion, May 24, 9:58 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 958 PM CDT FRI MAY 24 2002 RECENT UPPER AIR ANALYSIS INDICATES SHORT WAVE TROUGH OF SIGNIFICANT AMPLITUDE MOVING THROUGH THE CENTRAL PLAINS. NEAR PROXIMITY OF ANOTHER SHORTWAVE TROUGH OVER THE WESTERN GULF/SE TEXAS HAS ENHANCED DEFORMATION/ASCENT OVER THE SOUTHERN HALF OF THE AREA. RESULT EARLIER WAS ABUNDANT SEVERE TSRA THAT HAS EVOLVED RECENTLY INTO A SLIGHTLY ORGANIZED AREA OF LINEAR CONVECTION EXTENDING FROM NEAR TULSA SOUTHWESTWARD TO KNOX CITY IN TEXAS. COLD FRONT MARKS THE WESTERN EDGE OF EXISTING CONVECTION WITH TEMPERATURES IN NORTHWEST OKLAHOMA IN THE UPPER 40S. DESPITE THE COLD TEMPERATURES SURFACE PRESSURES AND PRESSURE RISES BEHIND THE FRONT ARE NOT IMPRESSIVE ENOUGH TO ALLOW THE FRONT TO MOVE RAPIDLY SOUTHWARD OVERNIGHT. WITH ASSISTANCE OF ABOVE MENTIONED UPPER LEVEL FEATURES...BELIEVE CURRENT TSRA WILL MOVE SOUTHEASTWARD OVERNIGHT AFFECTING SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. THE POSSIBILITY OF ADDITIONAL SEVERE TSRA OVERNIGHT WILL REMAIN LOW...AND MAINLY OVER A FEW OF OUR WEST TEXAS COUNTIES JUST SOUTH OF THE FRONT WHERE AIR IS STILL MODERATELY UNSTABLE AND 0-6 KM SHEAR REMAINS NEAR 50 KNOTS. AIRMASS AND VERTICAL WIND SHEAR OVER SOUTHEAST OKLAHOMA APPEAR LESS FAVORABLE FOR SEVERE THUNDERSTORMS OVERNIGHT. JAMES ----------- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 245 PM CDT FRI MAY 24 2002 VERY BUSY EVENING ON TAP AS ONE SEVERE THUNDERSTORM HAD ALREADY DEVELOPED ACROSS NORTHERN OKLAHOMA AND THIS WILL BE THE BEGINNING OF A TREND THAT WILL CONT THROUGH MUCH OF THE UPCOMING EVENING AND NIGHT. STORMS ARE EXPECTED TO DEVELOP ALONG COLD FRONT...WHICH IS SLOWLY PUSHING SOUTH INTO WESTERN AND NORTHWESTERN OKLAHOMA. INITIALLY...THESE STORMS SHOULD REMAIN MORE SCATTERED/DISCREET IN NATURE ACROSS WRN/SWRN OK AND N TX...WHICH WILL KEEP TORNADO PROB HIGHER THIS EVENING. AS EVENING WEARS ON SHOULD DEVELOP A LARGE COMPLEX OF STORMS WHICH WILL MARCH SLOWLY SOUTH AND EAST ACROSS MUCH OF THE AREA. AS EVENING WEARS ON FOCUS SHIFTS TO MORE STRONG WINDS AND HEAVY RAIN THREATS. ALTHOUGH COULD SEE SOME ISOLATED FLASH FLOODING...WITH ANTECEDENT CONDITIONS WHAT THEY ARE AND THAT SYSTEM SHOULD BE PROGRESSIVE ENOUGH...DO NOT THINK IT WARRANTS FLASH FLOOD WATCH. MUCH OF THIS ACTIVITY SHOULD BE EXITING SE OKLAHOMA SAT MORNING AND MUCH OF THE DAY LOOKS DRY...ESPECIALLY ACROSS NW TWO-THIRDS OF AREA. WOULD LIKE TO BE ABLE TO FORECAST MORE SUNSHINE...BUT MOSTLY CLOUDY LOOKS TO BE THE WAY TO GO THROUGH MUCH OF THIS PACKAGE. WILL ALSO TRY TO REMOVE SOME POPS FOR PORTIONS OF THE AREA THIS WEEKEND...BUT THIS LOOKS TO BE SHORT-LIVED AS MOISTURE IS NOT GOING ANYWHERE THIS TIME AROUND AND MRF ADVERTISES CONT CHANCES THROUGH NEXT WEEK. WILL BUY OFF ON THE MRF DEVELOPING UPPER RIDGE BY LATE IN THE WEEK AND WILL KEEP FRI DRY FOR NOW. FCSTID =30 OKC 61 73 58 80 / 100 30 10 20 HBR 57 75 57 81 / 80 20 20 30 SPS 64 77 61 84 / 80 40 30 30 GAG 46 75 56 80 / 60 10 10 30 PNC 54 73 55 80 / 100 10 10 20 DUA 65 76 61 81 / 70 80 30 20 .OUN... OK...NONE TX...NONE
In the hours before
Local storm report, May 24, 6:25 PM CDT, 4 hours 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT FRI MAY 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM GOULD OK 1.00 INCH HAIL
05/24/02 HARMON MEDIA REPORT
0602 PM 10 SW MANGUM OK 1.25 INCH HAIL
05/24/02 GREER GREER CO EOC
0603 PM 3 S FOSS OK 61 MPH WIND GUST
05/24/02 WASHITA OFF DUTY NWS EMPLOYEE
0607 PM 3 S FOSS OK .75 INCH HAIL
05/24/02 WASHITA OFF DUTY NWS EMPLOYEE
0603 PM BURNS FLAT OK 62 MPH WIND GUST
05/24/02 WASHITA CSM ASOS
0602 PM TRUSCOTT TX 1.00 INCH HAIL
05/24/02 KNOX SPOTTER REPORT
0610 PM 6 N BENJAMIN TX 2.75 INCH HAIL
05/24/02 KNOX SPOTTER REPORT
0622 PM BURNS FLAT OK .88 INCH HAIL
05/24/02 WASHITA HAM RADIO SPOTTER
0617 PM SEILING OK 1.00 INCH HAIL
05/24/02 DEWEY HAM RADIO SPOTTER
FMLocal storm report, May 24, 6:55 PM CDT, 3 hours 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT FRI MAY 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 3 S HAMMON OK 1.00 INCH HAIL
05/24/02 ROGER MILLS REPORTED BY COOP
OBSRVR
0625 PM GILLILAND TX 1.00 INCH HAIL
05/24/02 KNOX REPORTED BY PUBLIC
0640 PM MARTHA OK .88 INCH HAIL
05/24/02 JACKSON REPORTED BY HAM RADIO
0645 PM GILLILAND TX 1.00 INCH HAIL
05/24/02 KNOX REPORTED BY PUBLICLocal storm report, May 24, 7:23 PM CDT, 3 hours 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
723 PM CDT FRI MAY 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0642 PM 5 N CHESTER OK .75 INCH HAIL
05/24/02 MAJOR REPORTED BY PUBLIC
0705 PM 7 W ELDORADO OK .88 INCH HAIL
05/24/02 JACKSON REPORTED BY PUBLIC
0710 PM QUANAH TX 1.00 INCH HAIL
05/24/02 HARDEMAN REPORTED VIA MEDIA
0720 PM 4 N QUANAH TX 1.00 INCH HAIL
05/24/02 HARDEMAN REPORTED VIA LOCAL MEDIA
0723 PM 4 N QUANAH TX 2.00 INCH HAIL
05/24/02 HARDEMAN REPORTED VIA LOCAL MEDIALocal storm report, May 24, 9:40 PM CDT, 1 hour 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
940 PM CDT FRI MAY 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0559 PM 1 E DUKE OK .88 INCH HAIL
05/24/02 JACKSON HAM RADIO SPOTTER
0719 PM CHEROKEE OK 1.00 INCH HAIL
05/24/02 ALFALFA COUNTY SHERIFF
0730 PM 4 W CHILLICOTHE TX .75 INCH HAIL
05/24/02 HARDEMAN HAM RADIO SPOTTER
0730 PM 4 W CHILLICOTHE TX 60 MPH WIND GUST
05/24/02 HARDEMAN HAM RADIO SPOTTER
0920 PM 3 N NEWKIRK OK FLOODING
05/24/02 KAY US HWY 77 CLOSED DUE TO
HIGH WATER REPORTED BY
TONKAWA EOC
FMLocal storm report, May 24, 10:12 PM CDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1012 PM CDT FRI MAY 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0946 PM 1 W CUSHING OK 66 MPH WIND GUST
05/24/02 PAYNE CUSHING EOC
FMLocal storm report, May 24, 10:40 PM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1040 PM CDT FRI MAY 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1039 PM GOODLETT TX 1.75 INCH HAIL
05/24/02 HARDEMAN PUBLIC REPORT
KJThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:27 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman | 48 min |
| May 24, 7:46 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 44 min |
| May 24, 7:52 PM CDT | Tornado Warning | OUN | Wilbarger | 23 min |
| May 24, 8:17 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 43 min |
| May 24, 8:59 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Wilbarger | 46 min |
| May 24, 9:05 PM CDT | Severe Thunderstorm Warning | OUN | Knox | 40 min |
| May 24, 10:46 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman | 44 min |
| May 24, 11:47 PM CDT | Severe Thunderstorm Warning | OUN | Foard | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.